A fatal intoxication case involving topiramate

Beer,B.; Libiseller,K.; Oberacher,H.; Pavlic,M.
Topiramate belongs to a new group of anticonvulsive drugs primarily applied in treatment of epilepsy and in preventive therapy of migraines. Topiramate is structurally unrelated to other antiepileptic drugs and acts by multiple neurostabilizing mechanisms. However, the pharmacology of topiramate appears to be complex and some of its pharmacodynamic actions still remain to be elucidated. This case report documents a fatal intoxication involving topiramate. A 41-year old woman with a known history of psychiatric disorder was found unresponsive by her husband. Resuscitation efforts did not succeed and the woman was pronounced dead at the intensive care unit four hours later. At the scene, drug packages of topiramate, citalopram and flunitrazepam were found. Autopsy including histological examination revealed morphological signs of an acute intoxication and shock. A comprehensive toxicological analysis with GC-MS was performed on the deceased's autopsy samples (femoral blood, bile, kidney, gastric content). The results revealed the presence of topiramate at a concentration of 49mg/L in the femoral blood sample, thus clearly exceeding the therapeutic range. Additionally, citalopram (0.85mg/L) and flunitrazepam in traces (<2mug/L) were detected in peripheral blood. Based on the autopsy findings and toxicological results, the cause of death was primarily attributed to an intoxication with topiramate in combination with citalopram
Forensic Sci Int 2010 202(1-3):e9-11
PubMed: 20494535
Home » Research » Publications » Detail